Q:

9/9/2013
I recently saw a 58 yr old woman with 2 week hx of simple hives on trunk, extremities, excluding face. One + WEEks prior to rxn beginning pt had an injection of Methylprednisone 2 cc with Marcaine .25% (8cc of this) injected into Left shoulder area by orthopod. Pt saw PCP and was put on oral prednisone which she believes made hives worse. No other new meds. Pt is atopic, non asthmatic, hx of GERD, depression, breast CA treated with surgery rads and chemo in 1998.

Exam revealed a dry popular dermatitis with few urticarial lesions-rash resolved with antihistamine treatment. Issue is whether pt had an urticarial rxn to the methylprednisone and or prednisone. Pt's orthopod not available to shed further light onto the injection - would think it was a long acting form of steroid but not clear. Pt concerned about future need for steroids.

My question is related to steroid "allergy" eval. Do you feel it is appropriate to skin test pt to: methylpred: prick 40mg/ml, then ID 0.4, then 4mg/ml max strength, and prednisone 30 mg/ml prick? I am not aware of intradermal skin test for this.

A:

Thank you for your inquiry.

I think it is important to understand that whenever one tests with corticosteroids, because allergic reactions to these drugs have been so rare, there is no well-defined concentration either for epicutaneous or intracutaneous tests that has been validated in large numbers of patients. However, we have dealt with the issue of “allergic” reactions to methylprednisolone on a few occasions at our website, and have researched the skin test concentration for this drug. You will find an entry of interest to you that was posted on 8/12/2013 entitled “Potential anaphylaxis to methylprednisolone.” In this entry, we mentioned what I consider a helpful reference that gives suggested concentrations for skin tests to many drugs as established by the Drug Allergy Interest Group (a position paper) of the ENDA/EAACI. It was published in Allergy 2013 (June); Volume 68, Issue 6, Pages 702-712.

This article recommended skin testing with methylprednisolone using a concentration of 2 mg/ml followed by a concentration of 20 mg/ml for epicutaneous testing. They suggested intradermal testing with a concentration of 0.2 mg/ml, and then 2 mg/ml. As you can see when you review the response to this previous inquiry, this concentration has been employed in other studies.

There is less information available on skin test concentrations for prednisone, and the article in Allergy did not contain any information in this regard. However, I have copied an abstract for you below which may be of interest because the patient described developed urticaria followed by a dermatitis (much like your patient). In this article, they skin tested with prednisone by injecting 1 mg in a volume of 2.5 ml.

In another article, which is available to you free of charge online (see link copied below), from the Journal of Investigative Allergology and Clinical Immunology 2010; 20(6):529-532, intradermal skin tests to prednisolone were administered. The authors used an intravenous prednisolone sodium succinate preparation which was available to them in a concentration of 10 mg/ml, and made serial dilutions of this preparation ranging from a 1:1,000 to a 1:10 concentration, and employed intradermal testing using these concentrations if epicutaneous tests were negative.

With that background information in mind, and the poorly documented but at least published skin test concentrations mentioned above, I will try and directly answer your question regarding potential usefulness of skin testing in regards to your patient.

It would certainly do no harm to skin test, but given the nature of her complaints, and the aforementioned lack of well-studied and validated skin test concentrations for the drugs in question, it would probably not be possible for you to make a definitive statement as to whether or not she could take either drug based on the skin test results. A positive test to either would of course “steer you to another agent,” and a negative test would make you more comfortable administering the two in question. The strategy of course would be simply, if possible, to use an alternative corticosteroid in the future, and to consider a graded challenge test should you administer either of the two mentioned above.

Thank you again for your inquiry and we hope this response is helpful to you.

Dermatitis. 2012 Nov-Dec;23(6):288-90. doi: 10.1097/DER.0b013e318277ca22.
Immediate and delayed hypersensitivity to systemic corticosteroids: 2 case reports.
Laberge L, Pratt M.
Source
University of Ottawa, Ottawa, Ontario, Canada.
Abstract
Background: Both immediate, type I reactions and delayed hypersensitivity, type IV reactions to systemic corticosteroid preparations have been reported. Type I reactions are rare, with delayed hypersensitivity reactions being slightly more common.
Cases: A 33-year-old woman presented repeatedly to the emergency department with asthma attacks. She developed pruritus and hives approximately 30 minutes after the administration of parenteral corticosteroids. Her respiratory status deteriorated approximately 6 hours after she received the corticosteroids. An acute eczematous dermatitis on her face, neck, and upper body appeared 24 hours after administration of the corticosteroids. The dermatitis peaked at 72 hours. Intradermal testing to Solu-Medrol, Solu-Cortef, prednisone, and Decadron confirmed a type I, anaphylactoid reaction. The dermatitis that presented 24 hours after administration of the parenteral corticosteroids is consistent clinically with a type IV delayed hypersensitivity reaction to the corticosteroids. A second patient, a 51-year-old woman, developed urticarial lesions that lasted approximately 30 minutes, immediately after intralesional triamcinolone injections for keloid scars. Intradermal testing was performed. She showed a positive reaction to triamcinolone confirming a type I allergy to this steroid.
Conclusions: It is important to consider an allergy to corticosteroids in patients with worsening anaphylactic symptoms after administration of systemic corticosteroids.

J Investig Allergol Clin Immunol 2010; Vol. 20(6): 529-532

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology